Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Suffered malaria and typhoid. Still have headache and lethargy. Widal test done. chances of recurrence?

I was working in West Africa and had malaria June 2012 and then again September 2012. Also had typhoid fever at the same time, though second time August/September was resistant to ciprofloxin, then treated with ceftriaxone . Been back in my country for 5 months now. Still have ongoing headaches and lethargy. In last month nausea , abdo pain and diarrhoea intermittently. Went to doctor today and Widal test last month showed TO level 1:320, was asked to have repeat tests but they only did stool cultures, so having test again today and then wait for results. Is it possible to have a 1:320 level from a prior infection or more likely to be an active episode?
Asked On : Thu, 28 Mar 2013
Answers:  3 Views:  45
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
Internal Medicine Specialist 's  Response

thanks for writing to us.

Once you get typhoid fever, typhoid lab test (widal) may remain positive for a long up to years in borderline titres of less than 160.But in your case there is significant rise in antibody titre (320) their are chances of relapse of typhoid fever as you have persistent lethargy,malaise,headache also.
Relapse rate for typhoid is up to 10-20% and 3-4% patients can have chronic carrier state.

Relapses typically occur approximately 1 week after therapy is discontinued, but relapse after 70 days has been reported. In these cases, the blood culture results are again positive, and high serum levels of H, O, and Vi antibodies and rose spots may reappear.
Previous infection does not confer immunity. In any suspected relapse, infection with a different strain should be ruled out.

Hence get blood culture done for salmonella infection.

Hope this could help you.
Answered: Fri, 29 Mar 2013
I find this answer helpful
General & Family Physician Dr. Sunil 's  Response

thanks for you query.
It is quite possible to get Typhoid again as Salmonella Typhi accumulate in the gallbladder may remain there for years and infect other persons actively.

There are many controversies regarding the Widal test especially involving the quality of the antigens used and interpretation of the result, particularly in endemic areas.

A titre above 1:80 should be considered as significant but traditionally a positive Widal test is based on a fourfold rise in O agglutinins in repeated tests or a titre of > 1:160 in a single test.

However you are advised to get blood and stool culture for confirmation and rule out chronic carrier state.

Hope it helps.
Answered: Fri, 29 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Pediatrician Dr. Sanjay Sharma's  Response
thanks for your query.
Most likely this widal titre is from the prior infection.
You probably have some intestinal infection which will be clear by stool microscopy & stool culture results.
In the absence of fever the chance of you having typhoid fever this time are improbable but not impossible.
Discuss with your doctor once you have awaited results.
Hope you find information useful.
Answered: Thu, 28 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor